How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 19543
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My dog ate 1/2 table of my brothers medicine. It fell on the

Customer Question

My dog ate 1/2 table of my brothers medicine. It fell on the floor and the dog got it. My brother is not sure which one he ate. It's one of these three tablets 20mg of Lisinopril, 2.5 Glipizide or .5 Amlodipine. What do I do? Please help
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 1 year ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.

How much does your dog weigh?

How long ago did this happen?

Customer: replied 1 year ago.
He weights 15 pounds. It happen about 20/30 minutes ago.
Customer: replied 1 year ago.
I am really afraid. Please help or call me. Is there a fee to talk with you?
Expert:  Dr. B. replied 1 year ago.

Thank you,

I am sorry to say that I cannot offer you a phone call at this time. If you wish I can opt out to see if a colleague is available. That said, I have to warn you that there would be a fee and their response time is unpredictable. Otherwise, let me know if you wish to continue speaking to me, as I have just be reviewing all those drugs and their safety doses and was in the midst of typing a treatment plan for you.

Dr. B.

Customer: replied 1 year ago.
Can't pay for the phone call right now. Already went into bill money for your answer. I will take your answer. You can send it
Expert:  Dr. B. replied 1 year ago.

Good,

Now we do have quite a bit there to consider with so many potential tablets. The Amlodipine isn't a worry here, but the others do carry some risk. The Glip could lower his blood sugar, but it is the Lisinopril which is our biggest concern her. This is because it is a large dose for his size and could cause drops in blood pressure, heart and breathing rates. So, we need to tread with care.

Therefore, if it has <2 hours, then we'd want to induce vomiting now. To induce vomiting at home, you can administer 3% hydrogen peroxide orally at a dose of 1ml per pound. (2 teaspoons per 10 pounds of body weight). You can give it via dropper, syringe, turkey baster – we just want to get it in. After giving this orally, move the abdomen around or get your wee one walking about to get things mixing. This should usually lead to vomiting. If it is unsuccessful after 10 minutes then it can be repeated twice more. And if we still have no vomiting, then you'd need to consider seeing your local vet (or ER vet) so that apomorhpine (a very strong injectable emetic) can be administered just get this out of the stomach and avoid any adverse issues.

As well or alternatively, you can also consider administering activated charcoal at this stage. This is available over the counter from the pharmacy (ask for the high strength version, not the one for gas) and works by binding any remaining material in the stomach. For activated charcoal, we tend to give 1-4 grams per pound every 8 hrs. This can be mixed with food to be fed or with water to syringe feed (do note that it stains, so keep it away from white carpets/clothes). This will just limit how much is absorbed and reduce the intoxication risk here.

Finally, just since the Glip can cause declines in blood sugar, do plan to feed him small frequent meals through the day. Any wobbliness/weakness and we can also rub honey or karo syrup on his gums to give him a boos with this.

Overall, this situation is a complicated one since we aren't sure which one he has had. None of the medications are poisonous but this overdose could cause harm. Therefore, we'd want to use the above now to reduce that risk here. Of course, any weakness, wobbliness, or the above signs, and we'd want him to your vet for IV fluids to flush this, blood sugar monitoring, and maintain his blood pressure.

I hope this information is helpful.

If you need any additional information, do not hesitate to ask!

All the best,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )

Expert:  Dr. B. replied 1 year ago.
Hi Janice,
I'm just following up on our conversation about Janice Wilson. How is everything going?
nekovet
Expert:  Dr. B. replied 1 year ago.

-----------------------------------------------------------------------------------------------------------------

** Please remember to rate my answer when you are satisfied as this is how I am credited for assisting you. IF you have any lingering questions or concerns,please stop and reply to me via the REPLY or CONTINUE CONVERSATION button with the issue you have. I will be happy to continue further and do everything I canto provide you with the service you seek. Thank you. :)